Hail, Ottawa
- When
- October 24, 11:45 AM EST
- Where
- Ottawa County, Holland
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.783, -86.117
A major severe weather episode occurred across southern lower Michigan, highlighted by three supercell thunderstorms that caused extensive damage. The first supercell storm moved into southwest Kalamazoo county just southwest of Schoolcraft.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A major severe weather episode occurred across southern lower Michigan, highlighted by three supercell thunderstorms that caused extensive damage. The first supercell storm moved into southwest Kalamazoo county just southwest of Schoolcraft. This storm moved northeast at 50 to 55 m.p.h. across Kalamazoo, extreme northwest Calhoun, southeast Barry, northwest Eaton, southeast Ionia, northwest Clinton and Gratiot counties. It produced a swath of damage 2 miles wide in which thousands of trees were either broken off or uprooted, and some structural damage occurred to homes, barns and larger buildings. Much of the damage resulted from trees falling on homes. A few older homes had major structural damage when their roofs were blown off and walls knocked down. Power lines were blown down along the entire track of the storm, leaving about 15,000 people without power. Straight line winds of 60 to 70 m.p.h. were common and storm damage indicated that downbursts produced winds of 90 to 100 m.p.h. The second supercell began producing damage in Marshall, in central Calhoun county. The storm moved northeast at 50 to 55 m.p.h. across north central Calhoun, southeast Eaton, northwest Ingham, and extreme southeast Clinton counties. This storm generally produced winds between 60 and 80 m.p.h. across Calhoun county, where it blew part of a roof off a hotel in Marshall and also uprooted trees and produced minor structural damage across the rest of the county. The storm intensified as it moved into Eaton county, where it produced straight line wind damage consistent with 90 to 110 m.p.h. winds as it crossed Narrow Lake, near Brookfield. It snapped off trees, caused structural damage to homes, and took out power lines at Narrow Lake. The storm crossed the remainder of the county and uprooted trees, downed power lines, blew a home off its foundation, and blew in garage doors that caused garage roofs to lift up and cave in. The storm damaged about 60 homes across Eaton county and caused about one million dollars worth of damage. The storm entered Ingham county and produced damage consistent with 60 to 80 m.p.h. winds. As it crossed Jolly road, a very localized downburst to 120 m.p.h. snapped 18 inch diameter power poles about 20 feet above the ground. It toppled trees in East Lansing and did minor damage to roofs. The storm blew over and damaged quonset huts utilized for storage at Michigan State Police Headquarters in East Lansing. Only minor additional damage was reported as the storm moved across extreme southeast Clinton county. The third supercell storm began near Tekonsha in south central Calhoun county. It moved northeast between 50 and 55 m.p.h. across Calhoun, northwest Jackson and Ingham county. It produced winds to 90 m.p.h. in Tekonsha where it destroyed a number of mobile homes, causing injuries to 6 people. The storm produced mainly tree damage and minor structural damage along the remainder of it's track, and also blew down a barn just north of Webberville in Ingham county. One fatality occurred 3 miles east of Maple Rapids, where a tree was blown down onto a pickup truck, killing the 46 year old Maple Rapids man who was driving. The rest of the thunderstorms across the area blew down several trees and power lines but did not cause extensive damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Oct 24, 11:30 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR SUMMARY OF HAZARDS NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1230 PM EDT WED OCT 24 2001 WILL BE ISSUING A HIGH WIND WARNING FOR LATE TONIGHT THROUGH THURSDAY NIGHT FOR 30 TO 40 MPH WINDS...WITH GUSTS TO 60 MPH. PRODUCT IS ARBNPWGRR WILL ISSUE A FLASH FLOOD WATCH THROUGH TONIGHT ALONG AND SOUTH OF A LINE FROM MUSKEGON COUNTY TO GRATIOT COUNTY. PRODUCT IS ARBFFAGRR WILL BE COMING OUT WITH A LAKESHORE WARNING FALL ENTIRE LAKESHORE. PRODUCT IS ARBLSHGRR LATEST ETA CONFIRMS THE PREVIOUS RUN OF VERY STRONG WINDS LATE TONIGHT THROUGH THURSDAY. THIS RESULTS IN VERY LARGE WAVES AS WELL. CURRENT CONVECTION OVER THE LAKE...MOVING EAST NORTHEAST...WITH THE SOUTHERN CELL TAPPING THE BEST MOISTURE. LOOKS LIKE IT WILL TRACK CLOSE TO THE AREA THAT GOT HEAVY RAIN LAST NIGHT. HEAVY RUNOFF CONTINUES FROM LAST NIGHTS RAIN WITH STREAMS ELEVATED. THIS CELL COULD PRODUCE ONE TO TWO INCHES OF RAIN. RADAR ESTIMATES WILL BE OVERDONE DUE TO HAIL CONTAMINATION. THEN WITH A POSSIBLE SQUALL LINE PULLING THROUGH...MORE HEAVY RAIN IS POSSIBLE. AS FOR SEVERE WEATHER...STILL LOOKS GOOD WITH STRONG WIND FIELDS AND RAPID DESTABILIZATION UNDERWAY. LOW WET BULB ZERO VALUES WILL RESULT IN LARGE HAIL THREAT AS WELL. THE COMBINATION OF HIGH HELICITY AND CAPE COULD LEAD TO SOME STRONGER TORNADOES....THUS HIGH RISK WARRANTED. HOPE TO GET ALL UPDATED PRODUCTS OUT BY 1215 PM EDT. .GRR...LAKESHORE WARNING....NEW BUFFALO TO MANISTEEE TONIGHT THROUGH THURSDAY NIGHT. FLASH FLOOD WATCH THIS AFTERNOON THROUGH TONIGHT MUSKEGON TO ALMA ON SOUTH HIGH WIND WARNING ALL OF SOUTHWEST LOWER MICHIGAN LATE TONIGHT THROUGH THURSDAY NIGHT. MJS
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 645 AM EDT WED OCT 24 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. ...THERE IS A HIGH RISK FOR SEVERE WEATHER THIS AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST LOWER MICHIGAN... HAZARDS... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS MORNING. THUNDERSTORMS THIS MORNING HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. LOCALIZED FLOODING PROBLEMS ARE POSSIBLE IN AREAS THAT RECEIVE A HALF INCH OR MORE OF RAINFALL IN LESS THAN AN HOUR. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON HAVE THE POTENTIAL TO BECOME SEVERE ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON NORTH AND WEST OF A LINE FROM SOUTH HAVEN TO LANSING. STORMS IN THESE AREAS HAVE THE POTENTIAL TO PRODUCE HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON FOR SOUTH CENTRAL LOWER MICHIGAN...SOUTH OF A LINE FROM SOUTH HAVEN TO LANSING. STORMS IN THESE AREAS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. DISCUSSION... A WARM FRONT NEAR THE MICHIGAN/INDIANA BORDER THIS MORNING WILL MOVE NORTH TO THE INTERSTATE 96 CORRIDOR BY MIDDAY. THUNDERSTORMS OVER THE LANSING AND JACKSON AREAS WILL MOVE EAST BY 800 AM...BUT AN ISOLATED SHOWER OR THUNDERSTORM WILL BE POSSIBLE ALONG AND NORTH OF THE WARM FRONT THIS MORNING. THESE STORMS SHOULD NOT REACH SEVERE LEVELS...BUT COULD PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL OF UP TO AN INCH PER HOUR. A STRONG COLD FRONT WILL APPROACH THE STATE FROM THE WEST THIS AFTERNOON. WARM...MOIST AND UNSTABLE AIR WILL SURGE NORTH ACROSS SOUTHERN LOWER MICHIGAN AHEAD OF THE FRONT THIS AFTERNOON. WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON FROM WEST TO EAST ACROSS LOWER MICHIGAN. THE PRIMARY THREAT FROM THESE STORMS NORTH OF INTERSTATE 96...THAT IS NORTH OF HOLLAND...GRAND RAPIDS AND LANSING...WILL BE LARGE HAIL AND HEAVY RAINFALL. ALONG AND SOUTH OF I-96...INCLUDING GRAND RAPIDS...LANSING...JACKSON... BATTLE CREEK...AND KALAMAZOO...THUNDERSTORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. A SQUALL LINE MAY DEVELOP ALONG THE COLD FRONT LATE THIS AFTERNOON AND CROSS SOUTHERN LOWER MICHIGAN BETWEEN 4 PM AND 9 PM. SHOULD THE SQUALL LINE DEVELOP...THERE IS A HIGH POTENTIAL FOR DAMAGING WIND GUSTS ALONG THIS LINE FOR AREAS SOUTH OF INTERSTATE 96. ISOLATED TORNADOES COULD ALSO ACCOMPANY THIS SQUALL LINE. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THURSDAY THROUGH SUNDAY... BEHIND THE COLD FRONT...SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH SUSTAINED SPEEDS BY THURSDAY MORNING. WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT. THE HIGHEST WINDS ARE LIKELY TO BE ALONG THE LAKE SHORE COUNTIES FROM OTTAWA COUNTY NORTHWARD. TREES AND POWER LINES MAY BE BROUGHT DOWN BY THESE HIGH WINDS THURSDAY THROUGH FRIDAY. POWER OUTAGES ARE POSSIBLE. LAKE EFFECT RAIN SHOWERS WILL DEVELOP THURSDAY MORNING...THEN BECOME MIXED WITH SNOW INLAND THURSDAY AFTERNOON. UP TO AN INCH OF SNOW COULD ACCUMULATE BY NIGHTFALL THURSDAY EVENING ACROSS THE INLAND COUNTIES NORTH OF GRAND RAPIDS...ESPECIALLY IN THE HIGHER ELEVATIONS OF LAKE AND OSCEOLA COUNTIES. LAKE EFFECT RAIN SHOWERS WILL CONTINUE NEAR LAKE MICHIGAN...WITH SNOW OR MIXED SNOW AND RAIN SHOWERS INLAND THURSDAY NIGHT. SOME SNOW ACCUMULATIONS ARE POSSIBLE THURSDAY NIGHT OVER INTERIOR LOCATIONS. TEMPERATURES NEAR FREEZING OVER FAR INLAND AREAS COULD RESULT IN SOME ICY SPOTS...MAINLY ON BRIDGES AND OVERPASSES. ALTHOUGH GROUND TEMPERATURES ARE STILL QUITE WARM... LOCALLY HEAVY SNOW SHOWERS COULD BRING A QUICK 1 TO 2 INCHES OF ACCUMULATION IN SOME AREAS. LAKE EFFECT RAIN AND SNOW SHOWERS WILL CONTINUE FRIDAY AND SATURDAY...WITH ADDITIONAL LIGHT ACCUMULATIONS POSSIBLE INLAND FROM LAKE MICHIGAN IN AREAS SOUTH AND WEST OF GRAND RAPIDS. LAKE EFFECT SHOWERS SHOULD DISSIPATE BY SUNDAY MORNING. WIDESPREAD TEMPERATURES NEAR OR BELOW FREEZING ARE EXPECTED FRIDAY...SATURDAY AND SUNDAY NIGHTS ACROSS SOUTHWEST LOWER MICHIGAN. GREENE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 AM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 AM 4 S ALLEGAN MI WIND DAMAGE
10/24/01 ALLEGAN 6-INCH DIAMETER TREE BLOWN
DOWN ON M-40 NEAR 106TH
AVENUE.REPORTED BY LAW
ENFORCEMENT
KWGThe Grand Rapids radar (KGRR), 48 km away, was scanning. The volume nearest the first event began at 16:45 UTC.
15 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Clinton | 2001-10-24 | 46 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, October 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5271236, 5271237, 5271238, 5271239, 5271240, 5271241, 5271242, 5271243, 5271244, 5271245, 5271246, 5271247, 5271248, 5271249, 5271250, 5271251, 5271252, 5271253, 5271254, 5271255, 5271256.